Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 170, NWS Amarillo, TX

June 25, 2017Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 25, 2017, 5:24 PM CDT for Cimarron County, Texas County, Oklahoma. It was in force for 96 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2017, 5:24 PM CDT (22:24 UTC)
Expired
Jun 25, 2017, 7:00 PM CDT
In force
96 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cimarron County, OK, Texas County, OK

The radar

The Amarillo radar (KAMA), 188 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:08 PM CDTTORNADO6 N Keyes, OKLATE REPORT...WEAK AND BRIEF TORNADO OBSERVED. PICTURE RECEIVED FROM STORM CHASERS THAT FOLLOWED STORM.
Jun 25, 6:12 PM CDTTORNADO6 N Keyes, OKLATE REPORT...WEAK AND BRIEF TORNADO OBSERVED. PICTURE RECEIVED FROM STORM CHASERS THAT FOLLOWED STORM.
Jun 25, 6:15 PM CDTTSTM WND DMGKeyes, OKLATE REPORT FROM CIMMARON CTY EM...BASEBALL SIZE HAIL REPORTED. STRUCTURAL AND TREE DAMAGE SUSTAINED THROUGHOUT KEYES DUE TO WIND AND LARGE HAIL.
Jun 25, 6:15 PM CDTHAIL 2.75Keyes, OKLATE REPORT FROM CIMMARON CTY EM...BASEBALL SIZE HAIL REPORTED. STRUCTURAL AND TREE DAMAGE SUSTAINED THROUGHOUT KEYES DUE TO WIND AND LARGE HAIL.
Jun 25, 6:24 PM CDTHAIL 2.752 N Keyes, OKBASEBALL SIZE HAIL REPORTED ON NORTH ROAD 430 NORTH OF KEYES.
Jun 25, 6:33 PM CDTTORNADO7 Ene Boise City, OKSHERRIFFS OFFICE REPORTED TORNADO ON THE GROUND AT INTERSECTION HWY 64 AMD 56 FROM A LAW ENFORCEMENT OFFICER IN THE FIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 3:59 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
475 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

099 
WUUS54 KAMA 252224
SVRAMA
OKC025-139-260000-
/O.NEW.KAMA.SV.W.0170.170625T2224Z-170626T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
524 PM CDT SUN JUN 25 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Texas County in the Panhandle of Oklahoma...
  Northeastern Cimarron County in the Panhandle of Oklahoma...

* Until 700 PM CDT

* At 523 PM CDT, a severe thunderstorm was located 8 miles south of
  Stonington, or 21 miles northwest of Elkhart, moving south at 20
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Keyes, Eva and Sturgis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3699 10193 3675 10186 3674 10238 3699 10238
TIME...MOT...LOC 2223Z 349DEG 18KT 3719 10222 

HAIL...1.50IN
WIND...60MPH
 
$$

Beat
2 follow-up statements
845 
WWUS54 KAMA 252247
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
547 PM CDT SUN JUN 25 2017

OKC025-139-260000-
/O.CON.KAMA.SV.W.0170.000000T0000Z-170626T0000Z/
Texas OK-Cimarron OK-
547 PM CDT SUN JUN 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN TEXAS AND NORTHEASTERN CIMARRON COUNTIES...

At 545 PM CDT, a severe thunderstorm was located 15 miles south of
Stonington, or 17 miles west of Elkhart, moving south at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Keyes, Eva and Sturgis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3699 10193 3675 10186 3674 10238 3699 10238
TIME...MOT...LOC 2245Z 349DEG 18KT 3708 10219 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

Beat
318 
WWUS54 KAMA 252355
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
655 PM CDT SUN JUN 25 2017

OKC025-139-260005-
/O.EXP.KAMA.SV.W.0170.000000T0000Z-170626T0000Z/
Texas OK-Cimarron OK-
655 PM CDT SUN JUN 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TEXAS AND
NORTHEASTERN CIMARRON COUNTIES WILL EXPIRE AT 700 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3699 10193 3675 10186 3674 10238 3699 10238
TIME...MOT...LOC 2355Z 349DEG 18KT 3674 10211 

$$

Beat

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 4:10 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 25, 4:10 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
410 PM CDT Sun Jun 25 2017

.DISCUSSION...
Not much for changes in this forecast package as the forecast is
still pretty well on track. Temps this afternoon have been
slightly warmer than yesterday with the higher temps in the west
today and cooler on the eastern side of the CWA due to clouds
hanging on longer there. The break in clouds has allowed for more
daytime heating and thus increasing the instability today. CAMs
are still disagreeing slightly on the extent of coverage for
showers and thunderstorms this afternoon through the night. Feel
there is a decent chance for storms to develop and move across the
majority of the area overnight. Due to the increased instability
and better shear today, storms may become stronger than what we
saw yesterday; some of the storms on the western half of the area
may become severe with large hail and damaging winds being the
primary threats. We are already seeing initiation in Sherman and
Moore and expect more storms to fire up within the area or move in
from the mountains in New Mexico.

Monday will look somewhat similar to today with some of the cloud
cover lingering in the morning hours, followed by a break out of
clouds and then storms again in the late afternoon to evening.
These storms may also become strong to severe depending on how
much clouds break out, allowing for more instability to be
generated. Tuesday looks to see a warm up as winds turn more
southwesterly in the low levels and allow for downsloping winds.
As the upper level ridge moves across the central Plains, this
will be the last day for northwest flow aloft and thus the final
day for storm chances to come in from the mountains. Mid week will
see zonal flow aloft as a trough tries to move south from Canada.
This will lead to even more downsloping and warmer temps. The end
of the week will see a return of high pressure building up in the
desert southwest. This leads to a return of precip chances for the
weekend.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                60  82  61  87  67 /  60  40  30  10  10
Beaver OK                  60  86  63  90  71 /  40  20  30  10  20
Boise City OK              59  82  60  87  66 /  60  20  20  10  20
Borger TX                  63  86  64  89  71 /  60  30  20  10  20
Boys Ranch TX              61  86  61  89  68 /  70  40  30  10  10
Canyon TX                  60  83  61  87  67 /  60  40  30  10  10
Clarendon TX               62  82  62  86  68 /  50  40  30  10  10
Dalhart TX                 60  86  61  87  65 /  70  30  20  10  20
Guymon OK                  62  85  63  90  69 /  50  20  20  10  20
Hereford TX                59  85  61  87  67 /  70  40  30  10  10
Lipscomb TX                64  85  63  88  72 /  40  30  30  10  20
Pampa TX                   62  84  61  86  68 /  50  30  20  10  20
Shamrock TX                65  85  63  87  70 /  40  40  30  10  10
Wellington TX              67  85  64  88  71 /  40  40  30  10  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/16
Hazardous weather outlook, Jun 25, 4:19 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
419 PM CDT Sun Jun 25 2017

OKZ001>003-TXZ001>020-261000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
419 PM CDT Sun Jun 25 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible over all of the Oklahoma and Texas
Panhandles today. Some storms across the northwestern third of the
Panhandles may become severe, with large hail and damaging winds
being the primary hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across all of the Texas and
Oklahoma Panhandles Monday through Tuesday night. Isolated strong
to severe storms will be possible mainly in the western Texas and
Oklahoma Panhandles Monday and Tuesday. Isolated thunderstorms
will be possible again for portions of the Panhandles on Thursday
night and Friday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:12 PM CDTTornado WarningAMACimarron35 min
Jun 25, 6:27 PM CDTSevere Thunderstorm WarningAMACimarron, Texas66 min
Jun 25, 6:30 PM CDTTornado WarningAMACimarron45 min
Jun 25, 6:38 PM CDTSevere Thunderstorm WarningAMACimarron39 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.